Rasagline (azilect) and setreline (Zoloft)

I've been on Zoloft for a very long time for depression. Currently taking 100mg. I started taking Azilect three weeks ago at .5mg for the first 10 days and 1 mg since. When my Neuro prescribed Azilect and said it was a Mao-b inhibitor I reminded him I'm on Zoloft and he said not to worry that there really isn't any interactions with these new Mao-b inhibitors not like it was with the old Maoi's even though there are all sorts of warnings on the product. He said the FDA insisted on the warnings but there is really no science to back it up. In fact he put a note on my prescription for the pharmacist. I read on the internet that their could be very bad consequences taking these two together. Well I was just fine on the .5mg Azilect but once I bumped up to 1mg I've been having a really bad time of it. So very weak all I can do is just lay there and so very nauseous even though I'm not throwing up. I keep telling myself it's a coincidence but if it keeps up I'm going to have to do something about this.

What I would like to know is this....is anyone else taking an SSRI with and MAO-b? I don't know whether to trust my Neuro or not. I truly want to keep taking the Azilect because along with the sinemet my PD symptoms are totally suppressed and Azilect is known to slow down PD, I also know that I'm miserable without my Zoloft.

13 Replies

oldestnewest
  • Let see........ Azilect 1mg check

    Zoloft 200mg check

    Alprazolam 0.25 mg 3X dialy

    Amantadine 100 mg 3X daily

    Pramipexol 0.25 mg 3Xdaily

    Rytary 2 ER 23.75-95 mg 3Xdaily and one at night

    NAC 600mg X daily

    omeprazole 20 mg daily

    I am still living but everyone is different.

  • Theoretically Zoloft and Azilect should not have any affect on each other. Zoloft raises serotonin levels by being a reuptake inhibitor, it prevents the transportation of serotonin away from your depression centers. Azilect prevents the breakdown of striatal dopamine and should not affect serotonin levels unless taken at high (non-prescribed) dosage.

    The symptoms you are describing sound like (but may not be??) the initial stage of serotonin syndrome - the levels of serotonin are too high and thus can become toxic. Here are symptoms of serotonin syndrome (Web MD):

    Confusion

    , Agitation or restlessness, Dilated pupils, Headache, Changes in blood pressure and/or temperature, Nausea and/or vomiting, Diarrhea, Rapid heart rate, Tremor, Loss of muscle coordination or twitching muscles, Shivering and goose bumps, Heavy sweating

    webmd.com/depression/guide/...

    If you have more than the symptom you noted, nausea, and start to have headaches a racing heart........you should probably go back to the lower dose of Azilect. I am sure your doctor would not want you to get sick and would agree if you cut back your dose.

    Here is an additional study that showed that Azilect (rasagiline) was safe to take with Prozac, another SSRI, but selegiliine (Deprenyl) was not:

    Differential behavioral syndrome evoked in the rats after multiple doses of SSRI fluoxetine with selective MAO inhibitors rasagiline or selegiline.

    "We concluded that selegiline's amphetamine-like metabolites may increase synaptic cathecholamines and possibly serotonin, aggravating fluoxetine's effect. Rasagiline is devoid of this effect and may therefore be safer for use with serotonergic drugs in parkinsonian patients."

    ncbi.nlm.nih.gov/pubmed/178...

  • Hey your back again. I might have to start calling you Merlin. Always off doing mysterious work some were and suddenly appears with information and some advice to keep us moving forward. You don't live backwards do you?

  • I'm glad people are posting about azilect. I have been thinking about taking it for a few months. I even have a prescription I got filled, but then I read about side effects and possible interactions with SSRIs, I take Lexapro, and I chicken out.

    There is a recent post on the possible effect on the bladder. I am still just taking Sinemet 3 to 4 times a day and I may just stick with that. I go to my neurologist next month and will ask him about the azilect. But I trust more the experiences of people who are taking these drugs.

  • I went thru a bad case of serotonin syndrome. I was on 1mg azilect and 22.5mg of mirtazipine. I landed up with extreme agitation frequently urinating, tremor,rigidity,.I was put on cyproheptadine and for 2 days dopamine had to taken 2Hrly 1 week up my dose of dopa is still not gone back to the usual

    Worried

  • I had a lot of medical problems while I was on mirtazapine. High BP, High Glucose, stomach problems. I took it for over a year and when I changed back to Zoloft the problems stopped.

  • I had no problems with azilect and mirtazepine for over six months then boom the serotonin crisis set in. I'm a practicing doctor so I know the symptoms...... I nearly died that day. So too it can happen with all ssri antidepressants Zoloft included ...... Be forewarned. I never wish this on anybody.I t is today after one week I'm feeling better esp after one hour session with my counsellor and another hour of yoga meditation. Pd has spoilt my life career and my morale is at rock bottom. Nobody understands what we go thru sleep deprivation parasthesias, tremors anxiety u name it.s there,,,,,,,but the fight in me is still there I will not let pd get on top of me.,,,!,,,,,

  • With a Doctorate may I make a suggestion that you go into the Parkinson's Field. We could sure use professionals who have experienced the Hell that some or most of us go through.

  • I will certainly consider it. Right now my top priority is to sort myself out.

  • I have been on Azilect 1 mg for about three years now, and sertraline 150 mg for several years. I have not recognized any problems from the combination--of course am also on Rytary, Neupro, trazodone, thyroid, evista and Vits D and B12. The joy of aging! But it is better imho than the alternative.

  • I was able to wean off my trazodone since I've been on the sinemet and azilect. I was on 150mg of trazodone a night. I think a lot of my inability to sleep was do to the discomfort of the PD. I can honestly say my PD symptoms have been totally surpressed with these two meds -- sinemet and azilect and I think once my body is adjusted to the higher dose of azilect (1mg) I won't have this nausea and weakness. Now if I have trouble falling asleep I take a Benadryl.

    Thanks everyone for your informative responses. This is a great group.

  • I don't know why your doctore tried to pretend that Azilect is not an MOA-B inhibitor. Possibly in order to avoid the complexities of an explanation. Either Azlect is an MOA-B inhibitor or it isn't (actually, it is). The warnings are there because tyramine, another neuroransmitter, is made from tyrosine by the same enzyme as converts L-DOPA to dopamine. Tyramine acts to increase blood pressure. Normally MAO-B acts to destroy any free dopamine or tyramine and this happens in patients who respond to L-DOPA. Patients who don't respond well to L-DOPA may have a problem wth decarboxylation and are sometimes prescribed an MAO-B inhibitor which prevents MAO-B from destroying dopamine (and, incidentally, tyramine) so that more dopamine is available. The difficulty is that it also incresases the amount of tyramine, which increases blood pressure. This is not usually a problem because tyramine levels would have been low to start with for the same reason as dopamine levels were low. What worries dctors is that if a patient consumes a lot of tyramine their body will not be able to remove it and their blood pressure will increase out of control, leading to a hypertensive crisis. What foods contain a iot of tyramine? Anything that has been allowed to undergo microbial fermentation is a serious risk, old mature cheese, especially blue heese like stilton, for example.

    Thdre have been no experiments to test this conjecture but it's difficult to design an experiment that would meet the requirements of an Ethics Committee. I suspect there have been one or two cases that casued the scare. All prescribed MAO-B inhibitors should carry warnings and dietary advice, which, if followed, should be safe.

  • Klevin you misread my post. I never said that my doctor "tried to pretend that Azilect is not an MOA-B inhibitor".

You may also like...